Hail, Lyon
- When
- May 21, 12:07 AM CST
- Where
- Lyon County, 4 mi SSE of Bushong
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -96.217
4 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 20, 2:55 PM CST, 9 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT SUN MAY 20 2006 .DISCUSSION... TONIGHT AND SUNDAY...THE UPPER RIDGE AXIS ALONG THE CONTINENTAL DIVIDE SHOULD SLOWLY MOVE EAST INTO THE HIGH PLAINS BY LATE SUNDAY. THE 5H TROUGH OVER THE WESTERN GREAT LAKE STATES WILL DIG SOUTHEAST INTO SOUTHERN NEW ENGLAND AND THE MID ATLANTIC STATES. A STATIONARY SURFACE FRONT EXTENDS ACROSS EXTREME NORTHEAST OK...WEST-NORTHWEST INTO SOUTHWEST KS. SOUTH OF THE FRONT TEMPERATURES WERE IN THE 90S. BOTH THE NAM AND THE GFS SHOW 850MB WINDS VEERING TO THE SOUTH LATER TONIGHT ACROSS EASTERN KS. THE SOUTHERLY 850MB/LLJ WILL ADVECT DEEPER MOISTURE NORTHWARD TONIGHT. ISENTROPIC LIFT ABOVE THE SURFACE BOUNDARY WILL PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS AROUND OR AFTER MIDNIGHT. THE BEST CHANCES FOR RAIN LOOKS TO BE ACROSS THE SOUTHEAST AND EAST CENTRAL COUNTIES OF THE CWA. THE TIMING OF ANY MINOR 5H SHORTWAVE TROUGHS EMBEDDED IN THE NORTHWEST FLOW ALOFT MAY HELP TO ENHANCE ANY ELEVATED CONVECTION THAT DEVELOPS TONIGHT. THE SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE EASTERN COUNTIES OF THE CWA INTO WESTERN MO EARLY SUNDAY MORNING. THE SURFACE FRONTAL BOUNDARY WILL DISSIPATE SUNDAY AFTERNOON AS A LEE SURFACE TROUGH DEEPENS OVER WESTERN KS...THUS THE ISENTROPIC LIFT/WAA SHOULD DIMINISH THROUGH THE DAY ACROSS THE CWA. I DONT EXPECT SURFACE BASED STORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE CWA...DUE TO A STRONG CAP AND THE LACK OF ANY SURFACE BOUNDARIES FOR CONVERGENCE. THERE WILL BE SURFACE BASED STORMS DEVELOPING ACROSS WESTERN KS DUE TO CONVERGENCE ALONG THE SURFACE TROUGH AND SURFACE CONVECTIVE TEMPERATURES BEING REACHED DURING THE LATE AFTERNOON. ATTM MOST OF THE STORMS THAT DEVELOP OVER WESTERN KS SHOULD DISSIPATE AFTER SUNSET. LOW TEMPERATURES TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60S. HIGHS ON SUNDAY WILL REACH THE LOWER TO MID 80S. FOR SUNDAY NIGHT...MODELS SHOWING BOUNDARY ACROSS NORTHERN PORTIONS OF OKLAHOMA...SOUTHERN KANSAS WITH STILL HINT OF SHORTWAVE ENERGY ALOFT. H850 MB WINDS ON THE NAM/NGM ALTHOUGH NOT ALL THAT STRONG...STILL FEEDING OVER TOP OF BOUNDARY...THIS COUPLED WITH TAIL OF UPPER SHORTWAVE...HAVE LEFT SOME SLIGHT CHANCE POPS NORTH...TO 30 PERCENT FAR SOUTHERN COUNTIES. LOWS FROM THE MIDDLE 50S NORTHEAST CORNER TO THE LOWER 60S FAR SOUTH. ON MONDAY...STILL UNDER NORTHWEST FLOW AHEAD OF RIDGE AND NAM HINTING OF ANOTHER SHORTWAVE WITH GFS WEAKER STILL. NAM FROM 12Z TO 18Z HAS VARIED STRENGTH OF WAVE AND QPF PATTERN...FOR NOW WILL LEAVE FORECAST DRY ON MONDAY AND SEE IF ANY CONTINUITY DEVELOPS. WINDS TURNING MORE SOUTHEAST AT SURFACE AND H850 MB TEMPS EDGING UP...WILL GO WITH HIGHS FROM THE LOWER 80S NORTHEAST CORNER TO THE UPPER 80S SOUTHWEST COUNTIES. UPPER RIDGE STARTS TO MOVE EAST OF AREA MONDAY NIGHT. WARM ADVECTION PATTERN AT H850 MB SETTING UP WITH INCREASING WINDS. WAS LEANING TOWARD ADDING SOME LOW POPS WESTERN COUNTIES BUT WILL LET THE MID SHIFT SEE HOW MODELS TREND WITH THE WARM ADVECTION AND APPROACHING SHORTWAVE. FOR TUESDAY...SHORTWAVE ENERGY BREAKS DOWN RIDGE AND HEADS OUT INTO PLAINS. AS WITH PAST TRENDS...LATEST ECMWF A LITTLE SLOWER THAN GFS WITH BRINGING FEATURE OUT BUT BOTH FASTER THAN YESTERDAYS RUN SO HAVE ADDED POPS TO THE TUESDAY FORECAST. SOUTHERLY LOW LEVEL WINDS ADDING MOISTURE...WHILE OLD FRONT TO THE SOUTH MOVING NORTHWARD. JUST LOW POPS FOR NOW DURING THE DAY TUESDAY AS STILL HAVE SOME EFFECTS OF UPPER RIDGE OVER THE EAST. HIGHS TUESDAY FROM THE MIDDLE 80S NORTHEAST CORNER WITH MORE CLOUDS...TO THE LOWER 90S SOUTHWEST PART OF CWA. TUESDAY NIGHT...PREVIOUS SHIFT UPPED POPS SOME AND CONTINUED THE TREND WITH JUST SLIGHTLY HIGHER POPS IN THE NORTHEAST CORNER...WHERE BETTER UPPER DYNAMICS AND SURFACE BOUNDARY COME TOGETHER. ON WEDNESDAY...MODELS IN GOOD AGREEMENT WITH SHORTWAVE DEEPENING INTO UPPER LOW THAT LIFTS NORTHEAST INTO EASTERN IOWA BY 00Z THURSDAY. WITH SURFACE BOUNDARY COMING THROUGH...COOLER AIR ALOFT ADDING TO INSTABILITY...KEPT AT LEAST SLIGHT CHANCE FOR THUNDERSTORMS OVER ALL BUT FAR WESTERN COUNTIES. OVERNIGHT SHIFT MAY HAVE TO UP POPS FOR THIS PERIOD IF MODEL TRENDS HOLD. HIGHS WEDNESDAY WITH CLOUD COVER AND BOUNDARY COMING BY FROM THE LOWER 80S NORTHEAST CORNER TO THE UPPER 80S SOUTHWEST. KEPT WEDNESDAY NIGHT DRY FOR NOW BUT WOULDNT BE SURPRISED FOR SOME SPRINKLES WITH MODEL LOW LEVEL RH MOVING ACROSS. ON THURSDAY...BOTH ECMWF AND GFS CLOSING OFF UPPER LOW WITH GFS OVER CENTRAL MISSOURI BY 00Z FRI WHILE ECMWF JUST A BIT FASTER OVER EASTERN ILLINOIS. WITH UPPER LOW IN VICINITY...AND SOME INSTABILITY ALONG WITH LOW LEVEL RH...ADDED LOW POPS FOR SHOWERS GENERALLY EASTERN THIRD OF CWA. WITH COOLER H850 MB TEMPS AND CLOUDS...HIGHS THURSDAY FROM THE LOWER 80S EAST TO MID 80S WEST. LOWS THURSDAY NIGHT FROM THE UPPER 50S NORTH CENTRAL TO LOWER 60S SOUTHEAST COUNTIES. FRIDAY AND SATURDAY...MODELS HAVE A MINOR RIDGE BUILDING OVER AREA WITH DEPARTING UPPER LOW HEADED INTO OHIO VALLEY...AND LONG WAVE TROUGH DEVELOPING OVER THE WEST. HEIGHTS AND H850 MB TEMPS ON THE RISE WITH LEE SIDE TROUGHING OVER THE HIGH PLAINS. DRY FORECAST FOR NOW WITH HIGHS FRIDAY IN THE MIDDLE 80S EAST TO UPPER 80S WEST...HIGHS SATURDAY IN THE FROM THE MIDDLE 80S NORTHEAST CORNER TO AROUND 90 SOUTHWEST. WOULD GO A LITTLE WARMER ON TEMPS BUT MODELS KEEPING LOW LEVEL FLOW MORE SOUTHEASTERLY AT THIS POINT. THERE IS A HINT OF AN EMBEDDED SHORTWAVE ON BOTH GFS AND ECMWF COMING OUT OF SOUTHWEST FRIDAY NIGHT BUT LIFT IS MINIMAL AT THIS POINT AND DEEP MOISTURE LACKING THUS DRY FORECAST. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WG/PF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT SAT MAY 20 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-211100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 429 PM CDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT ACROSS THE ENTIRE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE KANSAS TURNPIKE. THE STRONGER THUNDERSTORMS TONIGHT MAY BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OVERNIGHT THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS SUNDAY WITH THE BETTER CHANCES GENERALLY ALONG AND SOUTH OF INTERSTATE 70. BY THE LATE AFTERNOON HOURS THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS OVER THE AREA...CONTINUING INTO SUNDAY NIGHT. IF ANY THUNDERSTORMS DEVELOP...THE STRONGER THUNDERSTORMS MAY PRODUCE SOME SMALL HAIL AND GUSTY WINDS. THUNDERSTORM CHANCES RETURN TO THE AREA TUESDAY INTO WEDNESDAY. IT IS STILL TOO EARLY FOR DETAILS ON ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1134 PM CDT SAT MAY 20 2006 KSZ058-059-210515- ANDERSON-COFFEY- 1134 PM CDT SAT MAY 20 2006 THROUGH 1215 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WESTPHALIA...HARRIS...KINCAID...COLONY AND GARNETT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1252 AM CDT SUN MAY 21 2006 KSZ054>056-058-059-210630- ANDERSON-COFFEY-FRANKLIN-LYON-OSAGE- 1252 AM CDT SUN MAY 21 2006 THROUGH 130 AM CDT...THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 15 MPH ACROSS PORTIONS OF OSAGE...LYON...FRANKLIN...COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS...LEBO...MELVERN LAKE...GRIDLEY...JOHN REDMOND RESERVOIR...BURLINGTON...WAVERLY...HARRIS...WESTPHALIA...KINCAID ...COLONY AND GARNETT. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 123 AND 141 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 164 COULD ALSO BE AFFECTED.
The Topeka radar (KTWX), 44 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
3 inches of rainfall in a short period of time caused streams to rise out of their banks in parts of the county. The intense rain brought up to six inches of fast flowing water across some rural roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508020, 5508086, 5508651, 5508652, 5508653.